Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 12, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 9, 2006, 1:36 PM CDT for Mahnomen County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2006, 1:36 PM CDT (18:36 UTC)
- Expired
- May 9, 2006, 2:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 091836 SVRFGF MNC087-091915- /O.NEW.KFGF.SV.W.0012.060509T1836Z-060509T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 136 PM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA * UNTIL 215 PM CDT * AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES NORTH OF TULABY LAKE...OR 30 MILES NORTHEAST OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 5 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4746 9584 4718 9584 4717 9557 4748 9559 $$ GODON
2 follow-up statements
000 WWUS53 KFGF 091851 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 150 PM CDT TUE MAY 9 2006 MNC087-091915- /O.CON.KFGF.SV.W.0012.000000T0000Z-060509T1915Z/ MAHNOMEN MN- 150 PM CDT TUE MAY 9 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR EASTERN MAHNOMEN COUNTY... AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTH OF TULABY LAKE...OR 29 MILES NORTHEAST OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 5 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4746 9584 4718 9584 4717 9557 4748 9559 $$ GODON
000 WWUS53 KFGF 091912 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 213 PM CDT TUE MAY 9 2006 MNC087-091923- /O.EXP.KFGF.SV.W.0012.000000T0000Z-060509T1915Z/ MAHNOMEN MN- 213 PM CDT TUE MAY 9 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MAHNOMEN COUNTY WILL EXPIRE AT 215 PM CDT... AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 2 MILES NORTHEAST OF TULABY LAKE...OR 28 MILES NORTHEAST OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 5 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 215 PM CDT. LAT...LON 4746 9584 4718 9584 4717 9557 4748 9559 $$ GODON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:17 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 9, 12:17 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1217 PM CDT TUE MAY 9 2006 .UPDATE... UPDATED POPS TO LIKELY OVER PARTS OF NW MN...IN THE BEMIDJI- FOSSTON-DETROIT LAKES-PARK RAPIDS AREA WHERE GREATEST CONCENTRATION OF TSRA IS DEVELOPING. COORD WITH DLH AND WILL EXTEND LIKELY POPS THRU THIS EVENING. OVER SCT TSRA DEVELOPING ALONG CU LINE SEEN ON VSBL JUST WEST OF GFK TO MAYVILLE AND THEN SOUTH OF FARGO. SFC MAP SHOWS THE GUSTY NORTHWEST WINDS AND LOW LEVEL DRY AIR PRETTY MUCH HANGING WEST OF THE VALLEY WITH THE VALLEY EASTWARD INTO MN SHOWING POCKETS OF 1000 J/KG CAPES AND COMPUTED LIFTED INDICES TO -2 PER LAPS. CONFIDENCE IS HIGH ENOUGH TO GO AHEAD AND RAISE LOW TEMPS TONIGHT AS WELL. WILL LOOK AT RAISING POPS LATE TONIGHT INTO WED AM. && .PREV DISCUSSION... (ISSUED 1034 AM CDT TUE MAY 9 2006) UPDATE... FCST ON TRACK THIS MORNING WITH ISSUES REVOLVING ON WHERE...WHEN OR IF CONVECTION DEVELOPS THIS AFTN. AT THE SFC MAIN BOUNDARY HAS NOW MOVED EAST OF THE FCST AREA WITH 14Z MAP ANALYSIS INDICATING TROUGH FROM WEAK LOW NEAR BAUDETTE TO MSP. HOWEVER...MAIN PUSH OF DRY LOW LEVEL AIR AND GUSTY NORTHWEST WINDS WELL BEHIND THIS FEATURE AND BEHIND MID LEVEL SHORT WAVE SEEN ON WATER VAPOR EVER SO SLOWLY MOVING INTO FAR NW MN. THIS WAVE HAS HAD MID LEVEL SHOWERS ACCOMPANYING IT. WOULD APPEAR BASED ON RUC INSTABILITY PARAMETERS LIFTED INDICES TO -2 AND CAPES TO NR 1000 J/KG WILL OCCUR 21Z-00Z CENTERED OVER THE RED RIVER VALLEY/FAR NW MN...THEN MORE STABLE DVL REGION WITH DRIER AIR AT THE SFC TO 850 MB. TEMPS TO BE A FEW DEGREES COOLER TODAY...BUT 500 MB TEMPS COLDER AS WELL WITH 12Z BIS SOUNDING SHOWING 500 MB TEMPS AT -22C AND 12Z ABR SOUNDING SHOWING -20C. ALL IN ALL...GOING FCST OF 30 POPS EAST AND SOUTH AREAS TO 20 POP DVL REGION APPEAR REASONABLE. FREEZING LEVELS LOWER THAN MONDAY....MAINLY AROUND 8000 TO 8500 FT AGL. DID UP WINDS IN THE DVL BASIN THIS AFTN AS SUSTAINED WINDS IN THE 20 MPH RANGE ATTM...AND UPPED WINDS TONIGHT-WED AS STORM ORGANIZES OVER SRN/CNTRL MN LATE TONIGHT-WED. STRONG WAVE AT 500 MB OVER SRN MT/NRN WYOMING WILL MOVE EAST AND RE-DEVELOP SFC LOW TONIGHT. FOR THE AFTN PACKAGE...WILL NEED TO ADDRESS LOW TEMP FCST TONIGHT AS THEY SEEM TOO COLD...AND POPS IN THE SOUTH. PREV DISCUSSION... (ISSUED 250 AM CDT TUE MAY 9 2006) AVIATION... VFR CIGS/VSBYS EXPECTED LATER TONIGHT INTO TUESDAY WITH SOUNDING MOISTURE PROFILE CONFINED TO MID AND UPPER LEVELS. SLIGHT CHANCE FOR PATCHY FOG FORMATION LATE TONIGHT WHERE RAIN FELL THIS EVENING AS LIGHT WINDS INTERACT WITH RESIDUAL BOUNDARY LAYER MOISTURE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, May 9, 6:41 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT TUE MAY 9 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EVENING HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL BRING SHOWERS AND COOLER TEMPERATURES TO THE REGION WEDNESDAY HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:42 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.